Kentucky, 2003High Wind in Kentucky, November 24, 2003
November 24, 2003 · NWS JKL · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 24, 5:22 AM EST, 3 hours 33 minutes earlier.
Area forecast discussion, Nov 24, 5:22 AM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
522 AM EST MON NOV 24 2003
FRONT MOVING THROUGH WESTERN PART OF CWA...TEMPERATURES AVERAGING AN
8 TO 12 DEGREE DROP AS THE FRONT SWINGS THROUGH. A SOLID BAND OF
PRECIPITATION IN THE FORM OF RAIN SHOWERS MOVING IN BEHIND THE FRONT
WITH SOME LIGHT SNOW IN INDIANA/ILLINOIS. A TIGHT PRESSURE GRADIENT
WILL KEEP WINDS ON THE HIGH SIDE AND THE CHANGE IN AIRMASS WILL BE
FELT ABRUPTLY...AS WINDS SHIFT TO THE NORTH-NORTHWEST. THE FRONT
WILL PROGRESS THROUGH EASTERN KENTUCKY THROUGH THE MORNING AND EARLY
AFTERNOON HOURS. MUCH COLDER AIR WILL POOR IN BEHIND THE FRONT AND
BUFKIT STILL SHOWS A BRIEF CHANGEOVER FROM RAIN TO SNOW. DONT
EXPECT ANY ACCUMULATIONS WITH WARM SOIL TEMPERATURES AND BRIEF
DURATION OF SNOW. LOW STRATUS DECK SHOULD LINGER THROUGH THE
EVENING. MODELS IN GOOD AGREEMENT ON TIMING OF FRONT. WENT WITH
MESOETA...GRIDS WERE IN GOOD SHAPE...SO JUST TWEAKED A FEW THINGS.
SKIES CLEAR OUT TONIGHT...AS HIGH PRESSURE BUILDS. TEMPS WILL BE
COLD WITH LOWS IN THE LOWER TO MID 20S.
SOUTHWESTERLY FLOW RETURNS...AS HIGH PRESSURE DRIFTS OFF TO THE
SOUTHEAST WEDNESDAY. AN INVERTED TROF MOVES THROUGH LATE
WEDNESDAY/EARLY THURSDAY AND WILL BRING A SLIGHT CHANCE OF SHOWERS
TO THE AREA.
.JKL...NONE.
JM
PREVIOUS DISCUSSIONS FOLLOW
-------------------------------------------------------------------
1005 PM EST SUN NOV 23 2003
STRONG COLD FRONT CONTINUING ITS MARCH...WITH MAINLY POST FRONTAL
PRECIP OCCURRING. LTG STRIKE COUNT GOING DOWN WITH TIME...HOWEVER
VERY GOOD MOISTURE CONVERGENCE AND LIFT WITH THE FRONT STILL
WARRANTS AT LEAST A SLIGHT CHANCE OF THUNDER. TEMPERATURES ARE
DECOUPLING IN SOME VALLEY LOCATIONS IN THE EAST AS INEZ WAS
REPORTING 45 CURRENTLY...WHILE LOWER 60S ARE THE THE COMMON
DENOMINATOR EVERYWHERE ELSE. DESPITE THIS...MORNING LOWS STILL LOOK
ON TRACK AS FRONT COMES BARRELING THROUGH. WILL ONLY ADJUST FOR
SOME MILDER CURRENT READINGS BEFORE THE BOTTOM FALLS OUT LATER ON
TONIGHT FROM WEST TO EAST. ONLY OTHER DILEMMA IS CURRENT ZONE
BREAKUP. WITH A SLIGHTLY FASTER FRONTAL PROGRESSION...WHICH WILL BE
PUSHING INTO OUR WESTERN COUNTIES BY AROUND 1 AM. WILL GO AHEAD AND
RECONFIGURE ZONES TO MATCH UP WITH THE ORIENTATION OF THE BOUNDARY.
WILL BUMP POPS UP TO 100 PERCENT EVERYWHERE WITH THE EXCEPTION OF
THE SOUTHEAST...WITH PIKE COUNTY HAVING THE LOWEST POP OF 70%.
UPDATED PRODUCTS OUT BEFORE TOO LONG.
GEOGERIAN
---------------------------------------------------------------------
507 PM EST SUN NOV 23 2003
STRONG COLD FRONT STILL HEADING TOWARD EASTERN KENTUCKY...MAKING
TEMP FORECAST SOMEWHAT OF A BEAR TO FIGURE OUT. FOR THE OVERNIGHT
PERIOD GUIDANCE HAD A 10 DEGREE SPREAD IN SOME CASES BETWEEN THE FWC
AND MAV/MET. AGAIN...TRIED TO COMPROMISE ON TEMPS FOR MORNING
LOWS...TOMORROW MORNINGS HIGHS...BEFORE DROPPING TEMPS THROUGH THE
DAY. OVERNIGHT TEMPS WERE ESPECIALLY STICKY...AS I AM WORRIED ABOUT
A RIDGE VALLEY SPLIT FORMING EARLY TONIGHT. TEMPS DROPPED VERY
QUICKLY LAST NIGHT...AND FROM THE LOOK OF THE SKY OUTSIDE AND THE
SATELLITE LOOP...THIS MAY BE A PROBLEM. TRIED TO COVER TEMPS WITH A
RANGE...HOPING GRADIENT WINDS MIGHT HELP MIX THINGS UP ENOUGH TO
HELP BEFORE THICKER CLOUDS GET A CHANCE TO MOVE IN AND KEEP THINGS
FROM GETTING TOO FAR OUT OF HAND.
RAIN ALONG AND BEHIND THE FRONTAL BOUNDARY...SO AGAIN TRIED TO TIME
PRECIP AND POPS TO CORRESPOND WITH MOVEMENT OF THE BOUNDARY. MADE
MINOR ADJUSTMENTS TO THE TIMING OF PRECIP...MAINLY MOVED PRECIP BACK
A FEW HOURS AND THEN MADE SOME ADDITIONAL TWEAKS TO MATCH UP BETTER
WITH CHANGES MADE BY SURROUNDING OFFICES.
STABILITY REALLY LACKING FOR THIS SYSTEM...AND THROUGH ADVICE FROM
OTHERS HERE..AND FROM LAST SYSTEM THAT CAME THROUGH...IT HAS BECOME
CLEAR TO ME THAT INSTABILITY IS A VERY IMPORTANT PARAMETER FOR
THUNDERSTORMS HERE. GUT FEELING IS THAT WE WILL NOT SEE ANY
THUNDERSTORM ACTIVITY...EXCEPT POSSIBLY THE WESTERN EDGE OF THE CWA.
BUT LEFT SLIGHT CHANCE IN FOR CONSISTENCY SAKE AND BECAUSE SPC STILL
HAS AREA IN A GENERAL THUNDERSTORM RISK...AND SLIGHT RISK JUST
OUTSIDE THE WESTERN BORDER OF CWA.
ALSO LEFT IN SLIGHT CHANCE FOR SNOW SHOWERS AS AS BUFFKIT STILL
SHOWING IP/S- FOR TWO TO THREE HOURS BEFORE PRECIP ENDS.
ALSO...THICKNESS PATTERNS INDICATE THAT THE POTENTIAL EXISTS AS
WELL. HOWEVER...DONT EXPECT ANY ACCUMULATIONS.
LEFT POPS PRETTY MUCH AS THEY WERE FOR WEAKER SYSTEM WED/THUR.
MODELS HAVENT QUITE FIGURED OUT LATE WEEKEND...EARLY WEEK SYSTEM
WHICH MOVES INTO REGION BY NEXT SUNDAY. FOR NOW LEFT SLIGHT TO LOW
CHANCE POPS IN FOR SUNDAY.
RAY
Hazardous weather outlook, Nov 24, 6:22 AM EST, 2 hours 33 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
622 AM EST MON NOV 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
A POWERFUL COLD FRONT WILL PUSH ACROSS EASTERN KENTUCKY THIS MORNING.
BRIEF HEAVY RAIN AND GUSTY WINDS WILL ACCOMPANY THE FRONT FOLLOWED BY
QUICKLY FALLING TEMPERATURES. EVEN A TOUCH OF SNOW OR SLEET IS
POSSIBLE AS THE RAIN ENDS...THOUGH THERE WILL BE NO ACCUMULATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Nov 24, 5:18 AM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
518 AM EST MON NOV 24 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 AM 10 W SOMERSET KY NON-TSTM WND DMG
11/24/03 PULASKI NUMEROUS TREES BLOWN DOWN
INTO POWERLINES CAUSING
FIRES.
GREIFLocal storm report, Nov 24, 5:28 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
528 AM EST MON NOV 24 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 AM LILY KY NON-TSTM WND DMG
11/24/03 LAUREL TREE BLOWN DOWN ONTO ROAD
LEADING TO AN AUTOMOBILE
ACCIDENT.
GREIFLocal storm report, Nov 24, 5:38 AM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
538 AM EST MON NOV 24 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 AM WILLIAMSBURG KY NON-TSTM WND DMG
11/24/03 WHITLEY A COUPLE OF TREES BLOWN
DOWN ACROSS THE COUNTY.
GREIFLocal storm report, Nov 24, 8:07 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
807 AM EST MON NOV 24 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM 5 E LONDON KY NON-TSTM WND DMG
11/24/03 LAUREL SEVERAL TREES BLOWN DOWN
COUNTYWIDE.
GREIFHigh Wind, Estill
- When
- November 24, 8:55 AM EST
- Where
- Estill forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.693, -83.964 (the zone’s center; the record gives no point)
A tree was down on Fox Road (Highway 1886), near Hargett.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 24, 20036 events
- Storm Surge in New Jersey, November 24, 20035 events
- Flooding in Indiana, November 24 to 29, 20034 events
- Storm Surge in New Jersey, November 24, 20034 events
- Heavy Snow in Idaho, November 24 to 25, 20034 events
- High Wind in Hawaii, November 24 to 27, 200370 kt wind · 3 events
- Heavy Snow in Washington, November 24 to 25, 20033 events
- Storm Surge in Pennsylvania, November 24, 20032 events
- Flash Flood and Debris Flow in Puerto Rico, November 24, 20032 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 24, 20032 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 24, 20032 events
- Marine Thunderstorm Wind in Gulf of Mexico, November 24, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336465.